Alert archive / Georgia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 104, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 18, 2019, 4:08 PM EDT for 4 counties in Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2019, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 18, 2019, 5:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Robins AFB radar (KJGX), 131 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 4:18 PM EDT | TSTM WND DMG | 12 Sse Lincolnton, GA | TREE REPORTED DOWN IN MISTLETOE STATE PARK. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WUUS52 KCAE 182008
SVRCAE
GAC073-181-189-245-SCC037-065-182100-
/O.NEW.KCAE.SV.W.0104.190718T2008Z-190718T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
408 PM EDT Thu Jul 18 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northwestern McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Southeastern Lincoln County in east central Georgia...
Northwestern Richmond County in east central Georgia...
West central Edgefield County in central South Carolina...
Southeastern McCormick County in central South Carolina...
* Until 500 PM EDT.
* At 408 PM EDT, a severe thunderstorm was located near Mistletoe
State Park, or 11 miles north of Thomson, moving east at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Grovetown, Evans, Martinez, Appling, Clarks Hill Recreation Area,
J. Strom Thurmond Dam, Riverwood, Mistletoe State Park,
Thomson-McDuffie County Airport, Wrightsboro, Winfield, Scott's
Landing, White Oak Campground, Columbia County Jail, Blanchard
Park, Wildwood Park, Ansley Mill, Eubank-Blanchard Community
Center, Westmont and Bussey Point Campground.
This includes Interstate 20 in Georgia between mile markers 172 and
193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Excessive cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until this storm passes.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
3363 8258 3365 8258 3364 8256 3364 8252
3366 8251 3365 8249 3370 8251 3371 8210
3345 8214 3353 8262 3361 8265
TIME...MOT...LOC 2008Z 277DEG 25KT 3363 8248
HAIL...1.00IN
WIND...70MPH
$$
LCV1 follow-up statement
600
WWUS52 KCAE 182032
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
432 PM EDT Thu Jul 18 2019
GAC073-181-189-245-SCC037-065-182100-
/O.CON.KCAE.SV.W.0104.000000T0000Z-190718T2100Z/
McDuffie GA-Columbia GA-Lincoln GA-Richmond GA-Edgefield SC-
McCormick SC-
432 PM EDT Thu Jul 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTH CENTRAL MCDUFFIE...COLUMBIA...SOUTHEASTERN LINCOLN...
NORTHWESTERN RICHMOND...WEST CENTRAL EDGEFIELD AND SOUTHEASTERN
MCCORMICK COUNTIES...
At 432 PM EDT, a severe thunderstorm was located near Appling, or 10
miles northwest of Evans, moving east at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Law enforcement reported trees down in Mistletoe State Park.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Grovetown, Evans, Martinez, Appling, Clarks Hill Recreation Area, J.
Strom Thurmond Dam, Riverwood, Mistletoe State Park, Thomson-McDuffie
County Airport, Winfield, Scott's Landing, White Oak Campground,
Columbia County Jail, Blanchard Park, Wildwood Park, Ansley Mill,
Eubank-Blanchard Community Center, Westmont, Bussey Point Campground
and Bellevue Memorial Gardens.
This includes Interstate 20 in Georgia between mile markers 173 and
193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should seek shelter until this storm passes.
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Strom Thurmond move into dock and take shelter!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3356 8256 3358 8256 3360 8255 3363 8252
3365 8251 3365 8249 3370 8248 3371 8210
3345 8214 3352 8255 3353 8255
TIME...MOT...LOC 2032Z 277DEG 25KT 3361 8228
HAIL...0.75IN
WIND...70MPH
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:06 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jul 18, 1:06 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Columbia SC 106 PM EDT Thu Jul 18 2019 .SYNOPSIS... An upper and surface trough will move into the region today and provide better chances of scattered afternoon and evening thunderstorms today and Friday. A surface trough will continue to support scattered afternoon thunderstorms through the weekend. An upper-level trough will dig into the eastern US early next week with a frontal boundary entering the region mid-week. && .NEAR TERM /THROUGH TONIGHT/... Upper level trough over the Carolinas this afternoon and overnight as ridge has shifted slightly south of the area. With strong insolation, relatively steep low to mid level lapse rates resulting in moderate instability and perhaps strong late in the afternoon. SB CAPE around 2500 J/kg. Some mid level dry air noted on soundings and relatively high LFC with inverted V suggest some potential for strong gusty winds. So can't rule out an isolated severe pulse storm. With the potential for short wave energy, enhanced lift may result in stronger potential for convection. The latest high resolution models develop convection in the Piedmont and move southeast across the Midlands (likely scattered) and possibly increase toward the coastal plain. Precipitable water near 1.89 inches so some heavy rain possible but storm movement should limit amounts. Max temps in the mid to upper 90s with heat index around 107 degrees. Muggy tonight with lows in the mid 70s. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... Temperatures will again be in the mid to upper 90s with maximum Heat Index values from 100 to around 105. Expect scattered thunderstorms each afternoon and evening. An upper ridge will be centered north of the forecast area Friday with a weak inverted trough to our south. At the surface, a lee-side trough will provide convergence for convective development. PWAT values will remain high as abundant moisture resides over the region with values around 2 inches. All these factors support scattered thunderstorm development and a high chance (40%-50%) of rain. Rain chances are not as high on Saturday as the upper trough flattens out with little vorticity advection into the region. Severe weather potential each day is low given the tall, skinny CAPE profiles and little dry air aloft to promote strong downdrafts. With less convective coverage Saturday it may be a slightly warmer than Friday with fewer thunderstorms to disturb diurnal heating. Overnight lows will continue to be warmer than normal with values in the mid 70s each night. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Late this weekend into early next week, an upper ridge prevails over the forecast area with PWAT water values dropping to around 1.5-1.8 inches. The presence of a lee-side surface trough will continue to promote scattered diurnal convection. Midweek, a deep upper level trough is forecast to dig into the eastern US. This will push a cold front into the Southeast before stalling near the forecast area. This will support cooler daytime temperatures and higher rainfall chances. The highest convective activity will depend on the location and timing of the front which will be better known over the next several days. At this time, rainfall appears likely on Tuesday and Wednesday for at least portions of the area. The ECMWF has leaned closer to the GFS towards the end of the extended, keeping the stalled upper level trough over the eastern US for a longer period of time. High temperatures will remain above normal Sunday and Monday with highs in the mid 90s but then fall to near normal with increased clouds and precipitation on Tuesday and Wednesday with highs in the mid to upper 80s. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Upper and surface trough, diurnal heating, and sufficient atmospheric moisture expected to result in increased convective coverage this afternoon/evening. High resolution models suggest scattered coverage. Isolated severe pulse storm possible. Satellite showing cumulus developing northwest of CAE at 16z with thunderstorms in north GA moving southeast. Will add tempo groups to terminals 20-24z. Convection will diminish mid to late evening with mainly mid level ceilings overnight although there could be some stratus late. MVFR fog possible at fog prone sites AGS/OGB. EXTENDED AVIATION OUTLOOK...Scattered afternoon/evening thunderstorms and some potential for late night/early morning stratus/fog through the period. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 18, 4:09 AM EDT, 11 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 409 AM EDT Thu Jul 18 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 190815- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 409 AM EDT Thu Jul 18 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Very warm temperatures combined with low level moisture will result in heat indices well over 100 degrees and as high as 107 degrees. Isolated severe thunderstorms are also possible this afternoon and evening as an upper disturbance moves into the region. Damaging wind gusts will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices over 100 degrees will continue through the weekend. Isolated severe thunderstorms will also be possible on Friday with moderate instability and the upper disturbance over the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:37 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
337 PM EDT Thu Jul 18 2019
SCZ027-028-037-182000-
Lexington SC-Calhoun SC-Richland SC-
337 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of east central
Lexington...northwestern Calhoun and south central Richland Counties
Until 400 PM EDT....
At 336 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Pine Ridge, or near Springdale, moving east
at 25 mph.
HAZARD...gusty winds 40 to 50 mph. This storm produced a wind
gust of 46 mph at the Columbia Metro Airport.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, West Columbia, Cayce, Springdale, Oak Grove, Red Bank,
South Congaree, Pine Ridge, SC State Farmer's Market, Columbia Metro
Airport, SC State Fair Grounds, Hopkins, New Zion, Olympia, Rosewood,
Lexington Acres Pond, Cayce Riverwalk, Silver Lake, Guignard Park and
Fort Jackson Cantonment Area.
This includes the following highways...
Interstate 26 between mile markers 111 and 122.
Interstate 77 between mile markers 0 and 11.
LAT...LON 3386 8120 3397 8120 3402 8087 3381 8087
TIME...MOT...LOC 1936Z 272DEG 23KT 3392 8110
LCVLocal storm report, Jul 18, 3:38 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST 1 SSW SPRINGDALE 33.94N 81.12W
07/18/2019 M46 MPH LEXINGTON SC ASOS
KCAE ASOS REPORTED 40 KT (46 MPH) WIND GUST
ASSOCIATED WITH A THUNDERSTORM.
&&
DALocal storm report, Jul 18, 3:41 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
341 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND GST 1 SSW SPRINGDALE 33.94N 81.12W
07/18/2019 M48 MPH LEXINGTON SC PUBLIC
CAE ASOS REPORTED 42-KT (48 MPH) WIND GUST
ASSOCIATED WITH A THUNDERSTORM.
&&
DALocal storm report, Jul 18, 3:43 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 1 W PINE RIDGE 33.91N 81.10W
07/18/2019 M45 MPH LEXINGTON SC PUBLIC
RC-WINDS SENSOR AT SC EMD REPORTED A 45-MPH
WIND GUST ASSOCIATED WITH A THUNDERSTORM.
&&
DALocal storm report, Jul 18, 3:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
352 PM EDT THU JUL 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG PROSPERITY 34.21N 81.53W
07/18/2019 NEWBERRY SC TRAINED SPOTTER
SKYWARN SPOTTER REPORTED MULTIPLE TREES DOWN
IN THE TOWN OF PROSPERITY.
&&
DASpecial weather statement, Jul 18, 3:53 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
353 PM EDT Thu Jul 18 2019
SCZ027-028-036-037-182045-
Orangeburg SC-Lexington SC-Calhoun SC-Richland SC-
353 PM EDT Thu Jul 18 2019
...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg...southeastern Lexington...northwestern Calhoun and south
central Richland Counties Until 445 PM EDT....
At 353 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Gaston, or 10 miles south of Cayce, moving
east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and excessive cloud to ground
lightning.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Pine Ridge, Gaston, Congaree National Park, Sandy Run, Swansea, New
Zion, Silver Lake and Lexington Acres Pond.
Move indoors immediately. Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.
This includes Interstate 26 between mile markers 119 and 140.
LAT...LON 3377 8116 3390 8111 3388 8077 3360 8088
TIME...MOT...LOC 1953Z 286DEG 17KT 3381 8108
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 3:15 PM EDT | Special Weather Statement | CAE | Lincoln | 60 min |
| Jul 18, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 38 min |
| Jul 18, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, Lincoln, Richmond | 43 min |
| Jul 18, 7:13 PM EDT | Special Weather Statement | CAE | Jenkins | 32 min |
| Jul 18, 3:27 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 33 min |
| Jul 18, 3:37 PM EDT | Special Weather Statement | CAE | Richland | 23 min |
| Jul 18, 3:49 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 41 min |
| Jul 18, 3:50 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 40 min |
| Jul 18, 3:53 PM EDT | Special Weather Statement | CAE | Calhoun | 52 min |
| Jul 18, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 31 min |
| Jul 18, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Orangeburg, Richland, Sumter | 41 min |
| Jul 18, 4:21 PM EDT | Special Weather Statement | CAE | Clarendon | 24 min |
| Jul 18, 4:26 PM EDT | Special Weather Statement | CAE | Aiken | 49 min |
| Jul 18, 4:36 PM EDT | Special Weather Statement | CAE | Kershaw | 24 min |
| Jul 18, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Saluda | 30 min |
| Jul 18, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 42 min |
| Jul 18, 5:08 PM EDT | Special Weather Statement | CAE | Calhoun | 37 min |
| Jul 18, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Saluda | 33 min |
| Jul 18, 5:15 PM EDT | Special Weather Statement | CAE | Calhoun | 30 min |
| Jul 18, 5:41 PM EDT | Special Weather Statement | CAE | Orangeburg | 34 min |
| Jul 18, 5:46 PM EDT | Special Weather Statement | CAE | Barnwell | 29 min |
| Jul 18, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 42 min |
| Jul 18, 5:50 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 47 min |
| Jul 18, 6:18 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Jul 18, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 50 min |
| Jul 18, 6:28 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 32 min |
| Jul 18, 6:35 PM EDT | Special Weather Statement | CAE | Clarendon | 25 min |
| Jul 18, 6:37 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2019Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.